If you are taking cholesterol lowering drugs like statins and have gynecomastia, you may want to read this article as it can be one of your causes of gynecomastia. Recently, there was a report saying taking Crestor (rosuvastatin) will cause enlarged breasts. Although cases of statin-induced gynecomastia have been reported during post-marketing experience, statins are not commonly included in the list of medications associated with such disorder.
European Journal of Clinical Pharmacology (6/2012) appears to bear this out with the publication of a paper on the phenomenon known as statin-associated gynecomastia and based upon data retrieved from the Italian spontaneous adverse drug reaction (ADR) reporting database.
According to MedDRA classification, cases of gynecomastia or possible gynecomastia associated with statins treatment were retrieved from the database. Among these reports, 8 cases with the preferred term “gynecomastia” were identified: 4 reports regarded rosuvastatin (Crestor) and 4 atorvastatin (Lipitor).
Cholesterol is precursor of testosterone. Statins apparently decrease testosterone levels, perhaps allowing estrogen to dominate and stimulate breast growth.
However, not all statins will cause gynecomastia as this problem depending on individual patient’s tolerance levels to certain drugs. In one case report, the gynecomastia was reversed after a change in statin medication.
Another example of a patient weighs 63 kg and is 5’6″ tall with no history of alcohol abuse or illicit drug use. Physical examination revealed 1+ breast enlargement bilaterally. The onset of symptoms within 2 months of starting Vytorin suggested a possible causal role of the drug in the development of gynecomastia. The
Vytorin was stopped and therapy was changed to atorvastatin 10 mg/day. Five months after stopping Vytorin, symptoms of breast enlargement and tenderness resolved. In a follow-up exam two months later, palpation of the breast showed no signs of gynecomastia. The patient was tolerating the atorvastatin well with no side-effects.
Conclusion, we need to know that statins play important role in the reduction of cardiovascular (heart attack) and cerebrovascular (stroke) disease. Discouraging patients from taking statin medications due to side-effects of gynecomastia will cause many people to stop these important drugs which will be a certain detriment to their health. Before you start to go for gynecomastia treatment or stop your medication, always discuss the problem with your doctor if you suspect your statin medications may be one of the causes of gynecomastia.